Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nevirapine Concerns
Feb 15, 1999

Dear Doctor Cohen or other expert,

I am a female, HIV positive approximately 11 years, asymptomatic, VL < 50 and T-Cells at 37%. Recently I switched off of PI's because of the start of lipodystrophy. I started on Sustiva but after a month, had to stop because of the side effects (agitation, depression, nightmares, etc.). I started on Nevirapine (along with the D4T and 3TC that I have been taking all along) next but started with one pill on 2/6 and then went immediately to 2 pills per day on 2/7. I have noticed a slight flushing of my abdominal area (looks a little like sunburn) and believe that this is the rash caused by Nevirapine. I was in Florida visiting family when I switched meds. I noticed the rash(?) after laying out in the sun for about 25 minutes ... but I had a one-piece bath suit on so there was no way that I could have gotten sunburned on my stomach. Today, I called the patient help line and was told to go to one pill a day of the nevirapine for two weeks and even longer if the rash continues. Do I have to worry about resistance with the D4T and 3TC with only taking one pill of nevirapine? Also, how dangerous is this rash? It really doesn't bother me at all. And lastly, this question is unrelated but very important to me: I have been taking Serostim for the LD since about the first of February. I took 3mg/evening for the first week and am now taking 6mg/evening. Due to being of off PI's and with Serostim, I am getting a lot back (face is normal, stomach is going down and back, albeit somewhat slight to begin with, is also going down), but the side effects and dosage of the Serostim is my question. My feet are like sausages with the edema and my fingers feel like they have arthritis. I understand that these are the side effects of Serostim but can't I get the same benefits (lean muscle mass and LD improvement) with half the dose and minimal side effects, i.e., 3 mg/evening or every other evening? Thanks so much in advance. You are a really nice person to take the time to answer our questions and you are also very upbeat -- that has helped me out a lot!

Response from Dr. Cohen

Thanks for your comments.

So - sun can penetrate thru most any bathing suit, including the one piece you were wearing, unless of course yours was made from lead or half inch thick rubber. So your rash could just be a reaction to the sun, and/or suntan lotion if that was used. And it does illustrate what we probably should do when starting a new medication - which is to start it only when confusing reactions are unlikely to occur. Like starting a medication that has a risk of rash during a time when you were NOT going to lay out in the sun!...

But nevirapine is safely given just once a day for the first two weeks without seeing resistance to it. It has to do in part with drug levels - which are adequate for the first two weeks when you take just one a day... but I would be a bit more nervous about extending it beyond the two week period however, since continued half dose would risk low blood levels which does increase the risk of drug resistance as you mention. The rash you describe does not sound dangerous and what might be useful to know about monitoring a rash is that there is no magic to it - our worry depends on how extensive it is, and how you feel. Like if it is getting more extensive each day. And especially if it is involving the mouth or eyes, or associated with high fevers. Then we might need to stop it quickly, since rarely a rash that is getting more severe can become serious. It may be that using some kind of antihistamine while taking the nevirapine could help reduce the risk of rash - it is something to consider, and almost all of these are safe meds to use.

About the growth hormone/serostim. Glad you feel it is helping. Although, given that you have also switched from a PI to the nonnukes, it is not clear which deserves the credit. But some positive stories about serostim are reported so it may be at least part of the improvement. We don't know the minimum dose that could be needed to do this - but given your side effects you should talk with whoever is prescribing this to you - and consider reducing the total dose... to some lower amount - either taking a smaller amount each time, or taking it less frequently.

Hope that helps, and hope you enjoy your vacation. CC



Previous
combivir viramune & hep c
Next
Week 12 and counting...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement